NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 22, 8:54 PM EST, 2 hours 21 minutes earlier. Its key messages:
Area forecast discussion, Mar 22, 8:54 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
954 PM EDT Sun Mar 22 2026
.KEY MESSAGES...
- A well-defined, and rather strong, cold front will bring showers
to most of the area tonight, and possibly gusty thunderstorms.
- Some thunderstorms tonight may contain hail or damaging wind,
especially near and north of Interstate 64.
- The airmass behind this front will be noticeably cooler and
significantly drier. This could lead to critically low relative
humidity values on Tuesday.
&&
.UPDATE...
Issued at 915 PM EDT SUN MAR 22 2026
Late this evening, mainly just some passing high clouds were
crossing the region at times in advance of a cold front that has
moved a line from the WV panhandle to south of KILN to Cincinnati
to southern IN to near Paducah. At present, showers and strong to
severe storms linger behind the boundary from sections of IL
across IN and OH. Mid level lapse rates in advance of the boundary
are in the 7 to 8C/km range at present with this area of steeper
mid level lapse rates of 7C/km or more progged to move across
eastern KY over the next few hours. However, lower level moisture
and BL moisture is quite lacking and MUCAPE across eastern KY is
in the 200 to 500 J/kg range across the southeastern part of the
area and nearer to 1000 J/kg north of I-64 and near Lake
Cumberland. A good amount of CIN is analyzed and expected to
persist as progged as the evening hours progress even as MLCAPE
may reach the 500 to 1000 J/kg range briefly toward midnight.
Effective shear is currently analyzed in the east and southeast
at 25KT or less while effective shear is on the order of 35KT from
areas north of I-64 to the Lake Cumberland vicinity. Effective
shear is progged to climb to the 35 to 50KT range in the north
through around midnight to the early predawn hours while low level
lapse rates trend toward more marginal in the 5.5 to 6.5C/km
range. If activity can develop nearer to the front toward midnight
there could be a threat of generally sub severe hail and strong
to damaging winds. Then with successive activity generally behind
the front, in the overnight hail up to marginally severe levels
could remain more of a threat than winds given the progged shear
and MUCAPE values in the marginal to slight risk areas from SPC.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 418 PM EDT SUN MAR 22 2026
A cold front is positioned in southern IL, southern IN, and OH
late today, supported by a wave moving through WNW flow in the
mid-upper levels. Winds aloft are increasing as the wave
approaches. Thunderstorms are developing over eastern OH and PA,
and are expected to develop further westward tonight as the front
moves south. Modest shear and instability could be enough for
some strong storms in our northern counties.
Much cooler and drier air will arrive behind the front and after
morning clouds, at least partial sun should return on Monday.
Temperatures should make it to near seasonal norms, but with the
new air mass, it will result in afternoon RH dropping to near
critical thresholds.
A shortwave passing to our southwest on Monday night will give us
an increase in high clouds. Depending on the thickness of the
clouds and the ability of winds to diminish, temperatures could
drop well below freezing in valleys by Tuesday morning.
.LONG TERM...(Tuesday through Sunday)
Issued at 333 PM EDT SUN MAR 22 2026
The models are in good agreement with the long wave pattern
remaining fairly amplified across the majority of North America
through the end of the week. A seasonably strong ridge will
start out positioned over the southwestern CONUS, while a closed
low spirals off the coasts of British Columbia/Alaska and another
over the Northwestern Passages. This will allow for brisk west to
west northwest 500 mb flow across the northern half of the CONUS.
Most of the better defined short wave energy will take a path
closer to the Canadian border through the middle of next week,
before some deeper northern stream energy inbound from south
central Canada then traverses the Great Lakes/Ohio Valley region
Friday into Saturday. By this weekend, a trough will be aligned
across the eastern CONUS, while ridging aligns over the
Continental Divide. By that time, there is more model disagreement
regarding the amplitude and timing of these features.
A cool start across eastern Kentucky will be on tap Tuesday
morning, with high pressure centered across the Upper Ohio
Valley. During the day, a weak inverted surface trough noses in
from the Tennessee Valley, with winds remaining light out of the
east to east northeast for locations generally north of KY-80/Hal
Rogers Parkway. Temperatures will rebound to the mid 50s north of
I-64, to the mid 60s towards the Tennessee border. GFS/NAM MOS
guidance has trended cooler with the highs this go around, but
ECWMF MOS remains warm. The blended guidance remains on the
warmer-side of guidance, and will continue this regime, especially
given the amount of drier air noted in the 700-925 mb range.
This may be one of those mornings when Black Mountain sees dew
points go below or even well below zero at some point, as the
associated subsidence inversion descends. There is still some
uncertainty though on details, so have not deviated from the
blended guidance much at this point. Did lower dew points a bit
more so than the blended guidance indicated during the afternoon,
but not quite as aggressive as the 10th percentile, given the more
limited mixing expected. This will result in relative humidities
bottoming out in the teens to 20s for most locations.
Surface high pressure will shift east Tuesday night, allowing for
modest return flow. The dry start, despite an influx of
potentially thicker high clouds should set the stage for some good
deeper valley decoupling. Temperatures will dip into the mid to
upper 30s at the typically colder hollows, while ridges stay up
in the low to mid 40s. Winds will veer more to the southwest on
Wednesday, allowing for increased moisture and warmer air. Highs
rebound to the 60s and lower 70s, with plentiful low level clouds
developing during the day. Clouds will continue into Wednesday
night into Thursday morning, with a chance of showers and perhaps
a rumble of thunder accompanying a passing warm front. Lows will
moderate to the 50s. Thursday afternoon will be warm and dry,
given the rising 500 mb heights. Highs will be in the upper 70s to
lower 80s. A cold front will then approach from the northwest
Thursday night and pass through eastern Kentucky on Friday, when
PoPs currently peak in the likely range (50-70%). Depending on the
exact timing, there could be quite a gradient in the high
temperatures, with locations north of I-64 in the mid 50s, while
early day highs in the lower 70s hang on nearest the
Tennessee/Virginia borders. Drier weather will take hold for next
weekend. Temperatures will dip into the 20s and 30s by Saturday
morning, with below normal readings continuing through the day, as
temperatures only rebound into the 50s for most locations. This
coolness will be short-lived, as highs rebound to the 60s by
Sunday, thanks to return flow ensuing once again.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 830 PM EDT SUN MAR 22 2026
VFR conditions are forecast to begin the period. However,
a cold front will move SSE through the area after the 03Z to 05Z
timeframe, with showers and a few thunderstorms accompanying it.
The boundary should reach the VA border by about 08-09Z.
Widespread MVFR conditions are expected to arrive with the showers
and any storms, with IFR possible for a few showers thereafter as
well. Between 12Z and 18Z, IFR and MVFR should improve to or
through the MVFR range to the VFR range from northwest to
southeast. VFR conditions are expected areawide from about 18Z
through the end of the period.
Initial gusty southwest winds should continue to diminish/subside
after sunset, and for a few hours, result in a period of low
level shear threat for all sites except KSYM. Winds will become
more westerly as the front nears and then shift to the north and
again gust at 15-20 KT after the cold frontal passage late
tonight.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...JP
SHORT TERM...HAL
LONG TERM...JKL
AVIATION...HAL/JP
Special weather statement, Mar 22, 11:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1211 AM EDT Mon Mar 23 2026
KYZ044-052-230445-
Rowan KY-Fleming KY-
1211 AM EDT Mon Mar 23 2026
...A STRONG THUNDERSTORM WILL IMPACT FLEMING AND NORTHWESTERN ROWAN
COUNTIES THROUGH 1245 AM EDT...
At 1210 AM EDT, Doppler radar was tracking outflow winds from a
strong thunderstorm over Nepton, or near Flemingsburg, moving east-
southeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morehead, Flemingsburg, Fairview, Cranston, Pecks Ridge, Triplett,
Christy, Hilda, Muses Mills, Wallingford, Foxport, Munson, Mount
Carmel, Nepton, Haldeman, Tilton, Rodburn, Ringos Mills, Hillsboro,
and Craintown.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
139 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 8363 3848 8358 3843 8358 3840 8348
3838 8345 3840 8342 3839 8340 3825 8331
3818 8338 3832 8385 3836 8388 3835 8390
3837 8390 3836 8392 3845 8398 3849 8393
3846 8385 3851 8371
TIME...MOT...LOC 0410Z 285DEG 61KT 3844 8385
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MARCUS